Alert archive / Michigan / Wind Advisories in 2011

Wind Advisory 4, NWS Marquette, MI

March 1, 2011Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Mar 1, 2011, 4:14 PM EST for Houghton County, Keweenaw County, Michigan. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2011, 4:14 PM EST (21:14 UTC)
Expired
Mar 1, 2011, 9:00 PM EST
In force
5 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WWUS73 KMQT 012114
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EST TUE MAR 1 2011

...VERY GUSTY WINDS OVER THE KEWEENAW...

.LOW PRESSURE NORTHEAST OF LAKE SUPERIOR WILL CONTINUE TO MOVE QUICKLY
TO THE EAST. STRONG WINDS BEHIND A COLD FRONT THAT MOVED THROUGH THE
REGION WILL CONTINUE INTO THIS EVENING...ESPECIALLY OVER THE HIGHER
TERRAIN OF THE KEWEENAW PENINSULA.

MIZ001-003-020515-
/O.NEW.KMQT.WI.Y.0004.110301T2114Z-110303T0200Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
414 PM EST TUE MAR 1 2011

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EST WEDNESDAY. 

HAZARDOUS WEATHER...

 * WEST TO NORTHWEST WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED LATE
   THIS AFTERNOON INTO THIS EVENING...ESPECIALLY OVER HIGHER TERRAIN
   LOCATIONS.

IMPACTS...

 * SMALLER BRANCHES MAY BREAK FROM TREES...AND LOOSE OBJECTS CAN BE
   BLOWN AROUND. DRIVING CONDITIONS MAY BECOME DIFFICULT IN MORE
   EXPOSED AREAS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 55 MPH
   ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
   DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
   CAUTION.

&&

$$

JLB
2 follow-up statements
957 
WWUS73 KMQT 012118
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EST TUE MAR 1 2011

CORRECTED ADVISORY END TIME

...VERY GUSTY WINDS OVER THE KEWEENAW...

.LOW PRESSURE NORTHEAST OF LAKE SUPERIOR WILL CONTINUE TO MOVE
QUICKLY TO THE EAST. STRONG WINDS BEHIND A COLD FRONT THAT MOVED
THROUGH THE REGION WILL CONTINUE INTO THIS EVENING...ESPECIALLY
OVER THE HIGHER TERRAIN OF THE KEWEENAW PENINSULA.

MIZ001-003-020200-
/O.EXT.KMQT.WI.Y.0004.000000T0000Z-110302T0200Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
418 PM EST TUE MAR 1 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS EVENING...

HAZARDOUS WEATHER...

 * WEST TO NORTHWEST WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED 
   LATE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY OVER 
   HIGHER TERRAIN LOCATIONS. 

IMPACTS...

 * SMALLER BRANCHES MAY BREAK FROM TREES...AND LOOSE OBJECTS CAN 
   BE BLOWN AROUND. DRIVING CONDITIONS MAY BECOME DIFFICULT IN 
   MORE EXPOSED AREAS...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 55 
   MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE 
   DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE 
   EXTRA CAUTION. 

&&

$$
785 
WWUS73 KMQT 020224
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
924 PM EST TUE MAR 1 2011

MIZ001-003-020330-
/O.EXP.KMQT.WI.Y.0004.000000T0000Z-110302T0200Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
924 PM EST TUE MAR 1 2011

...WIND ADVISORY HAS EXPIRED...

HAZARDOUS WEATHER...

 * A FEW WIND GUSTS UP TO 45 MPH ARE STILL POSSIBLE THROUGH
   MIDNIGHT...BUT WINDS WILL CONTINUE TO DIMINISH THE REST OF THIS
   EVENING. 

IMPACTS...

 * SMALL BRANCHES MAY STILL BREAK FROM TREES THIS EVENING ANND LOOSE
   OBJECTS CAN BE BLOWN AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS MARQUETTE OR VISIT WEATHER.GOV/MQT FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Mar 1, 12:40 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 1, 12:40 PM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1240 PM EST TUE MAR 1 2011

UPDATED FOR 18Z AVIATION DISCUSSION

.DISCUSSION...

LOW PRESSURE ALONG THE MANITOBA/ONTARIO BORDER JUST EAST OF LAKE
WINNIPEG WILL SHIFT EAST TO JUST SOUTH OF JAMES BAY BY 00Z
WEDNESDAY. THIS WILL DRAG A COLD FRONT NW TO SE OVER THE CWA FROM
TODAY...ENTERING AROUND 15Z...MOVE EAST OF A LINE FROM MQT TO IMT
SHORTLY AFTER 21Z...AND EXIT AROUND 00Z. AHEAD OF THE COLD
FRONT...STRONG WSW WINDS WILL PUSH 850MB TEMPS TO AROUND 0C TO AS
MUCH AS 2C OVER CENTRAL UPPER MI /WARMEST BASED OFF THE NAM/. HEDGED
THE FORECAST TOWARDS THE WARMER SOLUTION ACROSS THE FAVORABLE
DOWNSLOPE LOCATIONS FROM BARAGA THROUGH MARQUETTE COUNTIES NEAR LAKE
SUPERIOR. WHILE MUCH OF THE ENERGY AND MOISTURE WILL REMAIN OVER
CENTRAL LAKE SUPERIOR AND NORTHWARD...LIGHT SNOW SHOWERS WILL BE
POSSIBLE. SNOW SHOWERS WILL BECOME MORE FAVORABLE AFTER 00Z AS COLD
AIR RUSHES IN ON NW WINDS. 850MB TEMPS WILL FALL TO -22C FAR WEST BY
06Z. THE BEST CHANCE FOR SIGNIFICANT SNOW ACROSS THE KEWEENAW WILL
BE AROUND 00Z...BEFORE SHIFTING EAST OF MUNISING TOWARDS 06Z. KEPT
SNOW AMOUNTS AROUND 1-4 INCHES NEAR LAKE SUPERIOR...HIGHEST NEAR
GRAND MARAIS. LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE. BLOWING
SNOW WITH GUSTS NEARING 40 MPH WILL REMAIN POSSIBLE /HIGHLIGHTED
THIS IN THE HWO/. HOWEVER...CUT THE POTENTIAL FOR BLSN TO POPS OVER
20 DUE TO WARMER TEMPERATURES TODAY ADDING A THICKER LAYER TO THE
TOP OF THE SNOW PACK WHICH SHOULD LIMIT SOME OF THE BLSN.

ON WEDNESDAY...STRONG/COLD SFC HIGH PRESSURE WILL MOVE OVERHEAD FROM
THE NORTHERN PLAINS. THIS WILL ACT TO DISRUPT LES...WITH
WARMER/DRIER WESTERLY FLOW OVER THE KEWEENAW BY 00Z THURSDAY...AND
SNOW SHOWERS EXPECTED TO MOVE COMPLETELY OFFSHORE AROUND 06Z. HIGH
TEMPS WILL 10 TO 20 DEGREES BELOW SEASONAL NORMAL VALUES.

DID NOT ADJUST LOW TEMPS WEDNESDAY NIGHT INTO THURSDAY MORNING
MUCH...STILL BELOW GUIDANCE PARTICULARLY EAST AS MODELS CONTINUE TO
HINT AT A BRIEF PERIOD OF FEWER CLOUDS AND INVERSION HEIGHTS CRASH
BELOW. HAVE ADDED SLIGHT CHANCE POPS FOR THE APPROACHING SYSTEM FROM
OUR WEST JUST PRIOR TO DAYBREAK THURSDAY.

THE NEXT SFC TROUGH WILL RESIDE JUST EAST OF THE CWA BY 06Z
FRIDAY...AND MOVE EAST OF THE AREA FRIDAY AFTERNOON. THE GFS REMAINS
ROBUST WITH ITS QPF OVER THE CWA LATE THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...WITH AN AVERAGE 0.2 INCHES. THE 12 AND 00Z RUNS OF
THE ECMWF WERE NOT TOO FAR OFF. HAVE GONE WITH A COMPROMISE FORECAST
AT THIS POINT...BUT DO STILL EXPECT THE HEAVIER PRECIPITATION TO
FALL JUST SOUTH OF THE CWA /BEST MOISTURE FEED/. 850MB TEMPS WILL
HOVER BETWEEN -7 AND -10C FOR MUCH OF THIS PERIOD...WARMING TO
AROUND -2C BY 00Z SATURDAY. THE IDEA OF FREEZING DRIZZLE/RAIN IS
BECOMING LESS OF A CONCERN TOWARDS THE END OF THE SYSTEM WHEN
CONSIDERING THE 00Z MODEL RUNS...AS MUCH OF THE MOISTURE SHOULD BE
OUT OF THE AREA BEFORE MID DAY FRIDAY. FEW CHANGES WERE MADE TO THE
ONGOING FORECAST PAST FRIDAY.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

WITH STRONG CAA IN THE WAKE OF A LOW PRESSURE SYSTEM MOVING THROUGH
NRN ONTARIO...EXPECT MVFR CIGS TO DEVELOP THAT WILL PERSIST INTO WED
MORNING. W WINDS VEERING NW WILL ALSO BECOME QUITE GUSTY AT BOTH
SITES GIVEN THE STRONG PRES GRADIENT ASSOCIATED WITH THE LOW. SOME
SCT LIGHT LES SNOW SHOWERS ARE ALSO EXPECTED TO DEVELOP BUT VSBY AT
KCMCX IS NOT EXPECTED TO FALL BLO MVFR WITH A LESS FAVORABLE NW WIND
TONIGHT AND AN INFLUX OF VERY DRY AIR. AT KSAW...MAINLY JUST A FEW
FLURRIES WITH NO VSBY SHOULD PREVAIL.

&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

SW WINDS AHEAD OF A LOW PRESSURE SYSTEM MOVING INTO NRN ONTARIO WILL
INCREASE TO GALES THIS MORNING ACROSS ALL BUT THE FAR WRN PORTION OF
THE LAKE AND LSZ265 (FROM KMQT TO KEWEENAW BAY TO MANITOU ISLAND).
WINDS WILL THEN VEER TO NW GALES LATE THIS AFTERNOON AND EVENING
OVER ALL BUT THE WRN 1/4 OF THE LAKE AS A STRONG COLD FRONT SWEEPS
THROUGH THE AREA. COLD AIR SPILLING OVER THE LAKE WILL ALSO RESULT
IN HEAVY FREEZING SPRAY TUESDAY NIGHT INTO WEDNESDAY. STRONG HIGH
PRESSURE WILL THEN QUICKLY MOVE OVER THE UPPER GREAT LAKES FOR
WED/THURS ALLOWING WINDS TO DIMINISH TO LESS THAN 25 KTS WED
AFTERNOON INTO MUCH OF THURSDAY. WINDS WILL STAY LIGHT THU NIGHT AND
FRI AS A WEAK LOW PRESSURE TROUGH PASSES. WINDS COULD INCREASE TO
NEAR 30 KT OVER THE ERN TWO THIRDS OF THE LAKE BY SATURDAY AS THE
NRLY GRADIENT TIGHTENS BEHIND STRONG HIGH PRESSURE OVER CENTRAL
CANADA AND LOW PRESSURE DEEPENING OVER THE MID MISSISSIPPI VALLEY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 6 PM THIS EVENING TO 1 PM EST
     WEDNESDAY FOR LSZ263>267.

  GALE WARNING FROM 2 PM THIS AFTERNOON TO 7 AM EST WEDNESDAY FOR
     LSZ267.

  GALE WARNING FROM 10 AM THIS MORNING TO 7 AM EST WEDNESDAY FOR
     LSZ266.

  HEAVY FREEZING SPRAY WARNING FROM 6 PM EST /5 PM CST/ THIS
     EVENING TO 7 AM EST /6 AM CST/ WEDNESDAY FOR LSZ162.

  GALE WARNING UNTIL 2 AM EST WEDNESDAY FOR LSZ264.

  GALE WARNING UNTIL 10 PM EST THIS EVENING FOR LSZ263.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 4 AM EST WEDNESDAY FOR
     LSZ265.

LAKE MICHIGAN...
NONE.
&&

DISCUSSION...KF
AVIATION...JLB
MARINE...VOSS
Hazardous weather outlook, Mar 1, 4:45 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
445 AM EST TUE MAR 1 2011

MIZ001>007-009>014-084-085-021200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
445 AM EST TUE MAR 1 2011 /345 AM CST TUE MAR 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS TO 40 MPH WILL BE POSSIBLE ACROSS THE TIP OF THE
KEWEENAW PENINSULA THIS AFTERNOON...ALONG WITH AREAS OF BLOWING
SNOW WHICH WILL CONTINUE TONIGHT. WINDS WILL BECOME NORTHWESTERLY
TONIGHT...WITH AREAS OF BLOWING AND DRIFTING SNOW AS WINDS GUST UP
TO 40 MPH ACROSS ALGER AND LUCE COUNTIES NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LIGHT TO MODERATE LAKE EFFECT SNOW AND PATCHY BLOWING SNOW WILL
CONTINUE INTO WEDNESDAY...MAINLY EAST OF MUNISING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-021200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
445 AM EST TUE MAR 1 2011 /345 AM CST TUE MAR 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST TO WEST GALES TO 35 KNOTS CAN BE EXPECTED ACROSS MAINLY
CENTRAL AND EASTERN LAKE SUPERIOR TODAY...WITH NORTHWESTERLY GALES TO
40 MPH EXPECTED OVER THE EAST HALF OF LAKE SUPERIOR TONIGHT.

HEAVY FREEZING SPRAY WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAVY FREEZING SPRAY WILL CONTINUE THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-021200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
445 AM EST TUE MAR 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST GALE FORCE GUSTS TO 35 KNOTS WILL BE POSSIBLE TUESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:34 PM ESTHeavy Freezing Spray WarningMQT45 hr

Nearby

Wind Advisories in Michigan, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.